Hawai‘i Department of Health investigating case of severe respiratory illness related to e-cigarette (vaping) use

Hawai‘i Department of Health investigating case of
severe respiratory illness related to e-cigarette use
HONOLULU – The Hawai‘i Department of Health (DOH) is investigating the first report of a
possible case of vaping-associated severe respiratory illness in a Hawai‘i Island resident under
the age of 18 years. The serious lung injury was reported earlier this week and health officials
are aggressively gathering patient information to determine the cause of the illness. The
individual is currently hospitalized and still receiving treatment for their symptoms.
According to the Centers for Disease Control and Prevention (CDC), more than 450 potential or
confirmed cases of severe lung injury have been reported, including at least 6 deaths, in 33
states and one U.S. territory. CDC indicated that many of these cases reported using illicit
cannabinoid products, such as THC.
DOH continues to urge physicians to be on alert for signs of severe respiratory illness among
patients who recently used vaping products, including e-cigarettes and THC products, and
report any cases. Today, DOH sent a medical advisory with guidance to all physicians
statewide. To date, there have been no confirmed cases in Hawai‘i of lung injuries associated
with vaping.
“We are cautioning people about using e-cigarettes and advise against using unregulated THCcontaining vaping products,” said Health Director Bruce Anderson. “We are monitoring the
situation locally and nationally, and coordinating with federal and state partners to stay up-todate on the latest information available. We have alerted Hawai‘i health care providers and
emergency workers of this issue so they are aware, and will continue to investigate this possible
local case and work to determine the cause of their illness.”
According to an update from CDC, evidence suggests the lung illnesses are likely linked to a
chemical exposure, but the investigation has not identified any single product or substance
common to all cases of acute severe pulmonary disease associated with vaping.
Symptoms of acute severe pulmonary disease associated with vaping or use of an e-cigarette
device may include: cough, shortness of breath, chest pain, weight loss, dizziness, nausea,
vomiting, abdominal pain, diarrhea and fever. Anyone who uses e-cigarette products should
monitor themselves for symptoms and promptly seek medical attention for any health concerns.
DOH advises people to avoid e-cigarette products off the street and not modify e-cigarette
products or add any substances that are not intended by the manufacturer. People should avoid
vaping illicit THC products, as the available evidence from other states shows many of the injury
cases had exposure to such products. E-cigarette products should never be used by youth,
young adults, pregnant women, or adults who do not currently use tobacco products.
For anyone who wants to quit smoking or vaping, the Hawai‘i Tobacco Quitline (HTQL) offers
free FDA-approved nicotine-replacement therapy and assistance regardless of insurance status.
Call 1-800-QUITNOW or visit https://hawaiiquitline.org/.
If you are concerned about your health after using an e-cigarette product, contact your health
care provider. For medical advice, the public can also call the Hawai‘i Poison Center Hotline at
1-800-222-1222, which is staffed 24/7 with trained nurses, pharmacists and toxicologists, or visit
their website at https://www.hipoisoncenter.org/.
In Hawai‘i, data from the 2017 Behavioral Risk Factor Surveillance System survey and Youth
Risk Behavior Survey show that 25.5 percent of high school students currently smoke ecigarettes, which is twice the national average. Hawai‘i is second in the nation for e-cigarette
use amongst high school students, just behind Colorado.

Leave a Reply

Your email address will not be published. Required fields are marked *

%d bloggers like this:
Skip to toolbar